Utah, 2015Winter Storm and Heavy Snow in Utah, December 14 to 15, 2015
December 14 to 15, 2015 · NWS GJT · 6 events in 6 counties and zones
A vigorous Pacific trough produced significant to heavy snowfall in some mountain areas in eastern Utah.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous Pacific trough produced significant to heavy snowfall in some mountain areas in eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 13, 9:57 PM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Dec 13, 9:57 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
957 PM MST SUN DEC 13 2015
...UPDATED AVIATION DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 343 PM MST SUN DEC 13 2015
WINDS ALOFT WERE SHIFTING TO SW THIS AFTERNOON AS THE RIDGE EXITS
EAST AND WILL INCREASE OVERNIGHT AS THE UPPER TROUGH WORKS TO THE
NEVADA-UTAH STATE LINE. COLD ADVECTION ALOFT STEEPENS THE LAPSE
RATES AND THE CURVED JET NOSE APPROACHES THE FOUR CORNERS TOWARDS
MORNING INITIATING SNOW SHOWERS MAINLY OVER THE EASTERN UTAH
MOUNTAINS. TEMPERATURES WILL BE LESS COLD THAN WE EXPERIENCED
SUNDAY MORNING.
A VIGOROUS PACIFIC TROUGH SYSTEM WILL SWEEP EASTWARD ACROSS THE
GREAT BASIN ON MONDAY. MODELS WERE CONSISTENT IN SPREADING
MOISTURE ASSOCIATED WITH THIS SYSTEM INTO EASTERN UTAH AND
SOUTHWEST AND WEST-CENTRAL COLORADO IN THE MORNING...THEN ACROSS
THE REMAINDER OF THE FORECAST AREA DURING THE AFTERNOON. DYNAMICS
ARE IMPRESSIVE WITH THIS SYSTEM...ESPECIALLY ACROSS SOUTHEAST UTAH
IN THE MORNING AND ACROSS SOUTHWEST COLORADO DURING THE AFTERNOON.
IN THESE AREAS FRONTOGENETIC FORCING COINCIDES WITH GOOD MID-LEVEL
-DIVQ AND DIFFLUENCE/DIVERGENCE ASSOCIATED WITH A CYCLONICALLY
CURVED 100 KT JET. IN ADDITION...COLD AIR ADVECTION ALOFT WILL
CAUSE LAPSE RATES TO STEEPEN WITH VALUES OF 7.5 TO 8.0 C/KM OVER
THE SOUTH IN THE AFTERNOON. THESE COMBINED INGREDIENTS SHOULD
YIELD SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR LATE MONDAY MORNING
THROUGH THE AFTERNOON ACROSS THE FOUR CORNERS REGION. OROGRAPHIC
COMPONENT FEATURING SOUTHWEST WINDS OF 20 TO 30 KTS AT RIDGE LEVEL
SHOULD YIELD HEAVIER AMOUNTS ON THE SOUTH FACING SLOPES OF THE
ABAJO AND SAN JUAN MOUNTAINS. LOWER ELEVATIONS COLD ENOUGH FOR
SNOW...BUT RELATIVELY MILD TEMPERATURES DURING THE WARM PHASE...
THIS IS A RELATIVE TERM...OF THIS STORM COULD LIMIT ACCUMULATIONS
...ESPECIALLY OVER THE LOWER ELEVATIONS OF SOUTHEAST UTAH.
FORCING LESS IMPRESSIVE TO THE NORTH SO WILL SEE LIGHTER SNOWFALL
AMOUNTS ON MONDAY.
THE COLD PHASE OF THE STORM BEGINS MONDAY NIGHT AS THE TROUGH AXIS
PASSES EAST OF THE DIVIDE CAUSING WINDS TO SHIFT TO THE NORTH
THROUGH NORTHWEST. DYNAMIC LIFT IS REDUCED DURING THIS PHASE BUT
OROGRAPHIC LIFT AND INSTABILITY WILL BE SUFFICIENT TO BRING
ADDITIONAL SNOWFALL TO THE REGION...ESPECIALLY FOR THE NORTHERN
AND CENTRAL MOUNTAINS AND THE NORTHWEST PLATEAU.
FOR NOW...HAVE ADDED WINTER WEATHER ADVISORIES FOR ALL MOUNTAIN
AREAS BEGINNING AT 6 AM MONDAY...AND CONTINUING THROUGH MIDWEEK
ACROSS THE NORTH. GUSTY WINDS WILL RESULT IN SOME BLOWING SNOW. IN
ADDITION...HAVE ADDED ADVISORIES FOR LOWER ELEVATIONS OF
SOUTHEAST UTAH AND SOUTHWEST COLORADO. HAVE SOME CONCERNS ABOUT
ACCUMULATIONS IN THESE AREAS WHERE FOOTHILLS COULD POTENTIALLY
RECEIVE AMOUNTS OF 6 INCHES OR MORE. FOR NOW WILL GO WITH 3 TO 6
INCHES WHICH IS CONSISTENT WITH MODELS AND NEIGHBORS. STRONGLY
ENCOURAGE LATER SHIFTS TO REANALYZE POTENTIAL FOR HEAVIER
AMOUNTS AND POSSIBLE UPGRADE TO WINTER STORM WARNING FOR HEAVY
SNOW.
TEMPERATURE FORECASTS APPEARED ON TRACK WITH HIGHS MONDAY RUNNING
4 TO 7 DEGREES BELOW NORMAL ON AVERAGE. TEMPERATURES GET COLDER
TONIGHT AND TUESDAY WITH COLD AIR ADVECTION BEHIND THE COLD FRONT
ASSOCIATED WITH THIS SYSTEM.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 343 PM MST SUN DEC 13 2015
MOISTURE WRAPPED AROUND THE LOW PRESSURE CENTER OVER THE PLAINS
WILL CONTINUE TO DELIVER SNOWFALL TO THE AREA ON TUESDAY BUT
EMPHASIS SHIFTS TO THE NORTH AS FLOW BECOMES NORTHWESTERLY. IN
ADDITION...SOME MID-LEVEL CONVERGENCE OF Q WHICH SHOULD ENHANCE
SNOWFALL A BIT NORTH OF THE I-70 CORRIDOR. CONTINUED UPSLOPE
ACROSS THE NORTHWEST PLATEAU OF COLORADO COULD REQUIRE ADDITIONAL
HIGHLIGHTS BUT THIS PORTION OF THE EVENT BEGINS LATE IN THE THIRD
PERIOD AND WILL NOT ISSUE WITH THIS PACKAGE.
SNOW FINALLY WINDS DOWN LATE TUESDAY NIGHT ACROSS THE NORTHERN
COLORADO MOUNTAINS...THOUGH NOMINAL MOISTURE IN NORTHWEST FLOW
SHOULD CONTINUE TO BRING SCATTERED SNOW SHOWERS FOR THE NORTHERN
AND CENTRAL MOUNTAINS WEDNESDAY. A WEAK PERTURBATION IN THE
NORTHWESTERLIES WILL LIKELY BRING ADDITIONAL SNOWFALL TO THE
NORTHERN AND CENTRAL MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY NIGHT
WITH ADVISORY AMOUNTS POSSIBLE. DRY CONDITIONS TO RETURN LATER
THIS WEEK AS A RIDGE BUILDS OVER THE AREA FRIDAY THEN PUSHES EAST
SATURDAY. DRY SOUTHWESTERLIES ON SATURDAY MAY GIVE WAY TO THE
RETURN OF MOISTURE AS EARLY AS SUNDAY AHEAD OF A TROUGH OVER THE
EASTERN PACIFIC.
TEMPERATURES WILL BE MUCH COLDER THAN NORMAL WITH HIGHS PEAKING IN
THE 20S AND LOWER 30S IN THE VALLEYS AT MIDWEEK WITH MAINLY TEENS
IN THE MOUNTAINS. EXPECT RECOVERY DURING THE LATTER PART OF THE
WEEK AND INTO THE WEEKEND AS FLOW BACKS AROUND TO THE SOUTHWEST
LATE IN THE WEEK. THIS SHOULD ALLOW TEMPERATURES TO RETURN TO NEAR
NORMAL DURING THE COMING WEEKEND.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 950 PM MST SUN DEC 13 2015
MAIN CONCERN IS TIMING OF LOWERING CIGS/VSBY AND ONSET OF SNOWFALL
FOR THE REGION. APPEARS THAT ERN UT SITES KCNY AND KVEL WILL START
TO HAVE -SN WITH CIGS DROPPING BELOW 030 AND VSBY UNDER 2SM
14-16Z. KGJT AND KTEX AREAS WILL HAVE THIS TRANSITION AROUND
18Z...WITH TAF SITES FARTHER EAST AROUND 20-21Z. EXPECT THE LOWER
CONDITIONS TO PERSIST THROUGH THE REMAINDER OF THIS TAF
PERIOD...WITH SOME IMPROVEMENT AT KCNY. COULD HAVE VSBYS UNDER
1SM...BUT CONFIDENCE OF TIMING NOT GREAT ENOUGH TO MENTION AT THIS
TIME. WINDS AT HIGH MTN RIDGE LEVEL WILL BE STRONG OUT OF THE
SOUTHWEST IN EXCESS OF 40KT FOR ABOUT A 6 HOUR WINDOW IN ADVANCE
OF THE TROUGH PASSAGE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 9 PM MST TUESDAY FOR
COZ003-017>019.
WINTER WEATHER ADVISORY FROM NOON MONDAY TO 9 PM MST TUESDAY FOR
COZ009-010-012.
WINTER WEATHER ADVISORY FROM NOON MONDAY TO 9 AM MST WEDNESDAY
FOR COZ004-013.
WINTER WEATHER ADVISORY FROM NOON MONDAY TO MIDNIGHT MST MONDAY
NIGHT FOR COZ021>023.
UT...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 9 PM MST TUESDAY FOR
UTZ023-025.
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM MST MONDAY FOR UTZ022-
029.
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO NOON MST TUESDAY FOR
UTZ028.
&&
SHORT TERM...JOE/NL
LONG TERM...NL
AVIATION...BENHazardous weather outlook, Dec 13, 5:53 AM MST, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 AM MST SUN DEC 13 2015
COZ001>014-017>023-UTZ022>025-027>029-141300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
553 AM MST SUN DEC 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
DENSE FOG NEAR DURANGO AND CRAIG WILL DISSIPATE SHORTLY AFTER
SUNRISE. THE REMAINDER OF THE DAY WILL BRING SUNNY SKIES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH UTAH AND
COLORADO MONDAY BRINGING MORE SNOW TO THE REGION. ACCUMULATING
SNOWFALL WILL CONTINUE ONCE THE LOW PRESSURE HAS PASSED AS
WRAPAROUND SNOWFALL KEEPS SNOW GOING FOR AREAS GENERALLY NORTH OF
INTERSTATE SEVENTY. OROGRAPHICS WILL KEEP SOME LIGHT SNOW IN THE
FORECAST FOR THE NORTHERN MOUTAINS THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
4 winter weather, 1 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Weather, Southeast Utah
- When
- December 14, 3:00 AM MST to December 15, 1:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
Winter Storm, La Sal & Abajo Mountains
- When
- December 14, 4:00 AM MST to December 15, 3:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 24 inches were measured above the 7500 foot level, with 6 to 12 inches below. Wind gusts of 20 to 30 mph produced areas of blowing snow.
Winter Weather, Tavaputs Plateau
- When
- December 14, 5:00 AM MST to December 15, 12:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 12 inches were measured across the area.
Winter Weather, Canyonlands / Natural Bridges
- When
- December 14, 6:30 AM MST to December 15, 12:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 5 inches were measured across the area. Locally higher amounts included 10 inches in the Neck district of Canyonlands National Park.
Heavy Snow, Grand Flat and Arches
- When
- December 14, 6:30 AM MST to December 15, 6:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 8 inches were measured across the area.
Winter Weather, Eastern Uinta Mountains
- When
- December 14, 7:00 AM MST to December 15, 4:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, December 14, 2015$40,000 · 70 kt wind · 1 event
- Winter Storm in Wyoming, December 14 to 15, 201528 events
- Winter Storm and Heavy Snow in Colorado, December 14 to 16, 201519 events
- Winter Storm and Winter Weather in Colorado, December 14 to 15, 201516 events
- Winter Storm in Montana, December 14 to 15, 201515 events
- Damaging Winds in Michigan, December 14, 201552 kt wind · 7 events
- Heavy Snow and High Wind in New Mexico, December 14 to 15, 201551 kt wind · 6 events
- Heavy Snow in Arizona, December 14, 20155 events
- Winter Storm in Wyoming, December 14 to 16, 20154 events
- Ice Storm in Kansas, December 14 to 15, 20154 events
- Winter Weather in Nebraska, December 14, 20153 events
- Winter Storm in Montana, December 14 to 15, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664265, 664263, 659898, 664267, 664270, 659897.